Colorado, 2020

Hail and Heavy Rain in Colorado, August 6, 2020

August 6, 2020 · NWS PUB · 10 events in 1 county or zone

Thunderstorm development was once again focused across the Pikes Peak region on this day, with strong to severe thunderstorm development occurring. While large hail did occur, several reports of heavy rainfall were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm development was once again focused across the Pikes Peak region on this day, with strong to severe thunderstorm development occurring. While large hail did occur, several reports of heavy rainfall were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 6, 2:41 AM MST, 33 minutes earlier.

Area forecast discussion, Aug 6, 2:41 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
341 AM MDT Thu Aug 6 2020

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Thu Aug 6 2020

The upper ridge axis will be over CO today but a weak disturbance in
the flow aloft is expected to move across northern CO this afternoon
and early evening.  There will be drier air over much of the area
today and the forecast models show very limited precip chances over
the Continental Divide and the San Luis Valley, but there will
probably be some isolated showers/storms. Breezy westerly winds are
expected along the Continental Divide and in the San Luis Valley
this afternoon, and the Valley should see dew points fall into the
20s. RH values in the San Luis Valley are expected to be between 10
and 15%, and with areas of gusty winds, it looks like the weather
conditions, mostly in the southern San Luis Valley, will meet Red
Flag criteria for a short period this afternoon, but probably not
widespread enough to warrant a fire weather highlight at this time.

Some breezy westerly winds are also expected to develop along
portions of the I-25 corridor this afternoon, especially south of
Pueblo, with dew points falling into the upper 30s to lower 40s.
Surface winds over the far eastern plains are expected to be
southeasterly, with dew points this afternoon being in the mid 50s
to lower 60s.  The NAM, NAM Nest, and the GFS show the best chances
for precip being over El Paso County as that disturbance moves
across the area in the afternoon and early evening.  The NAM Nest,
HRRR and HRW-ARW and HRW-NMMB also show the potential for stronger
storms over eastern Las Animas and Baca Counties.  With some high
res models also showing the potential for some stronger storms over
Kiowa county as well in the early evening. The rest of the eastern
mtns and plains should see limited chances for showers/storms today,
so will keep PoPs low. The SPC convective outlook for today
currently shows a marginal risk for severe storms across the
southeast plains, east of I-25. The NAM has the best CAPE this
afternoon and evening over the far eastern plains, with 1800+ J/kg,
but 0-6 km shear values are only around 20-25 kts.  So, it appears
that the best chances for severe storms would be over the far
eastern plains.  Most precip is expected to end or move out of the
area by midnight as that upper disturbance moves east of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 339 AM MDT Thu Aug 6 2020

Friday and Saturday...Southwest flow aloft is expected to continue
into the first half of the weekend as the upper-level ridge of
high pressure remains centered over Texas and an upper-level low
over the Pacific Northwest and associated trough extends south
along the West Coast. This pattern is expected to continue tapping
into dry and warmer air to our southwest, which will keep south
central and southeastern Colorado mainly dry and boost
temperatures to the mid 90s to around 100 across the plains.
Meanwhile, the high valleys will see temperatures in the 80s,
approaching 90 each day. Despite the drier air moving into the
region, there should be enough lift and residual moisture to
produce isolated thunderstorms over the mountains each afternoon.
A few storms could push into the adjacent high valleys and the
I-25 corridor. On Saturday, model guidance is indicating that a
boundary will set up from New Mexico, across the Texas and
Oklahoma panhandles, and into Kansas, which could produce an
isolated thunderstorm or two over the far southeastern plains.

Sunday through Wednesday...The upper-level low and associated trough
are expected to move into Canada and the northern U.S.,
then continue eastward, resulting in more zonal flow across
Colorado. As far as sensible weather goes, not much is anticipated
to change as daily isolated showers and thunderstorms over the
mountains continue. Meanwhile, mainly dry conditions are expected to
persist elsewhere. The one potential exception is anticipated on
Monday. As the upper-level trough continues propagating east, it is
expected to send a cool front south across the Great Plains, which
brings the chance for precipitation to the far eastern Colorado
plains. For now, just have a slight chance of thunderstorms
for portions of the plains. Temperatures on Sunday are expected to
be similar to Friday and Saturday, but cool about 5 to 10 degrees F
across the plains for the first part of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 339 AM MDT Thu Aug 6 2020

KCOS could see some low stratus in the area for a short time this
morning, otherwise VFR conditions are expected today and tonight.
Thunderstorms will be possible at or near KCOS after about 19Z but
chances should then decrease or end by 01Z.  Storms could cause
brief heavy rain, and gusty outflow winds.

KPUB should have VFR conditions today and tonight.  Chances for
showers/storms today looks quite low so will not include any in the
forecast.

KALS could see some showers/tstms near the mtns, but probably not at
the terminal.  Gusty southwest to west winds are expected to develop
this afternoon. Gusts will probably be 20-25 kts through about
01Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...28
Hazardous weather outlook, Aug 6, 3:05 AM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
405 AM MDT Thu Aug 6 2020

COZ058>089-093>099-071015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
405 AM MDT Thu Aug 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon and
evening.  The best chances for storms will probably be over El Paso
County and portions of the far eastern plains.  One or two storms
could become severe this afternoon and evening in areas near the
eastern border, with hail the size of half dollars and wind gusts
around 60 mph.  All storms will be capable of producing potentially
deadly lightning and gusty outflow winds.  Some of the stronger
storms will also be capable of producing small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated afternoon showers and thunderstorms are expected daily
over the mountains, with the potential for activity to reach the
high valleys and the I-25 corridor. The primary threats with any
storms will be cloud to ground lightning and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early evening, mainly over El Paso
County and the far southeast plains.

28/29

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, El Paso

When
August 6, 3:14 AM MST to 5:14 AM MST
Where
El Paso County, 2.07 mi N of Manitou Spgs
Reported by
Other Federal Agency
Coordinates
38.890, -104.920

Heavy rainfall of 1.44 inches.

Heavy Rain, El Paso

When
August 6, 3:14 AM MST to 5:14 AM MST
Where
El Paso County, 1.75 mi ESE of Cascade
Reported by
Other Federal Agency
Coordinates
38.890, -104.940

Heavy rainfall of 1.26 inches.

Heavy Rain, El Paso

When
August 6, 3:15 AM MST to 5:15 AM MST
Where
El Paso County, 3.02 mi ENE of Manitou Spgs
Reported by
Other Federal Agency
Coordinates
38.880, -104.870

Heavy rainfall of 1.37 inches.

Heavy Rain, El Paso

When
August 6, 3:17 AM MST to 5:17 AM MST
Where
El Paso County, 0.54 mi E of Manitou Spgs
Reported by
Other Federal Agency
Coordinates
38.860, -104.910

Heavy rainfall of 1.07 inches.

Heavy Rain, El Paso

When
August 6, 3:17 AM MST to 5:17 AM MST
Where
El Paso County, 1.48 mi NNW of Manitou Spgs
Reported by
Other Federal Agency
Coordinates
38.880, -104.930

Heavy rainfall of 2.13 inches.

Heavy Rain, El Paso

When
August 6, 6:00 AM MST to 8:00 AM MST
Where
El Paso County, Widefield
Reported by
CoCoRaHS
Coordinates
38.740, -104.730

Heavy rainfall of 1.79 inches.

Heavy Rain, El Paso

When
August 6, 6:00 AM MST to 8:00 AM MST
Where
El Paso County, 3.5 mi S of Colorado Spgs
Reported by
CoCoRaHS
Coordinates
38.780, -104.830

Heavy rainfall of 1.15 inches.

Heavy Rain, El Paso

When
August 6, 6:07 AM MST to 8:07 AM MST
Where
El Paso County, 2.34 mi SSW of Colorado Spgs
Reported by
CoCoRaHS
Coordinates
38.800, -104.840

Heavy rainfall of 2.14 inches.

Heavy Rain, El Paso

When
August 6, 7:00 AM MST to 9:00 AM MST
Where
El Paso County, 3.3 mi ENE of Manitou Spgs
Reported by
CoCoRaHS
Coordinates
38.870, -104.860

Heavy rainfall of 1.45 inches.

Hail, El Paso

When
August 6, 3:25 PM MST to 3:28 PM MST
Where
El Paso County, 7.27 mi NNE of Yoder
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -104.150

Public reported large hail, 1 inch.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919434, 919435, 919436, 919440, 919441, 919442, 919443, 919444, 919445, 919433.